Illinois, 2006

Ice Storm and Winter Weather in Illinois, February 15 to 16, 2006

February 15 to 16, 2006 · NWS DVN · 12 events in 11 counties and zones

A winter storm moved along a frontal boundary from the southern Plains and into the Great Lakes region. During the night of 15 February mainly light mixed precipitation fell over eastern Iowa, northwest and west central Illinois, and far northeast Missouri due to a shallow layer of cold air near the surface.

Where it happened

Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$14,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

A winter storm moved along a frontal boundary from the southern Plains and into the Great Lakes region. During the night of 15 February mainly light mixed precipitation fell over eastern Iowa, northwest and west central Illinois, and far northeast Missouri due to a shallow layer of cold air near the surface. Mainly snow was seen west of Dubuque along highway 20 and rain along the Illinois River. A complete change over to all snow occurred during the afternoon of 16 February as the depth of the cold layer increased.Between 0530 and 1100 CST on 16 February two lines of elevated thunderstorms moved through the area. These storms were prolific hail producers with numerous reports of 0.25 to 0.50 inch hail. In some locations the hail covered the ground and reached a depth of up to one half inch. The storms were also responsible for localized glaze accumulations of 0.25 to 0.40 inch across Henry and Bureau counties in Illinois and Des Moines county in Iowa. Due to ambient temperatures at or below freezing, the hail froze into a thick layer of ice and caused power outages in southeast Iowa.Snow accumulations varied greatly across the area from the storm. The heaviest accumulations were along the highway 20 corridor west of Dubuque where 4-6 inches of snow fell. South and east of Dubuque, snowfall amounts ranged from a trace to 4 inches. Areas south of Interstate 80 generally saw an inch or less of snowfall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Feb 15, 8:45 PM CST, 15 minutes earlier.

Area forecast discussion, Feb 15, 8:45 PM CST, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
845 PM CST WED FEB 15 2006

.UPDATE...
WILL BE SENDING OUT UPDATE SHORTLY STARTING WARNING AND ADVISORIES
IMMEDIATELY ACROSS AREA WITH UPDATE BASED ON REPORTS OF FREEZING AND
SNOW/ICE ACROSS MOST OF AREA...TEMPS FALLING BELOW FREEZING AND RADAR
TRENDS. WSW SHOULD BE OUT IN LESS THAN 15 MINUTES WITH ZONES SOON
AFTER.   ..NICHOLS..

&&

.SYNOPSIS...
UPPER LEVEL SYSTEM DEVELOPING OVER THE ROCKIES THIS AFTERNOON...WITH
SNOW ALREADY STREAMING OUT OVER THE PLAINS THIS AFTERNOON.  LIFT
HAS ALREADY STARTED OVER THE CWA...AND WE HAVE BEEN ADVECTING IN
MOISTURE AND WARMER TEMPERATURES ALL DAY.  PRECIPITATION HAS BEEN
DEVELOPING OVER THE AREA...WITH SOME SLEET REPORTS HAVING ALREADY
COME IN FROM THE SOUTHERN CWA.   THE SURFACE FEATURES SHOW A
DEVELOPING SURFACE LOW OVER COLORADO...WITH AN INVERTED
TROUGH/DEVELOPING WARM FRONT EXTENDING FROM KANSAS ACROSS CENTRAL
MISSOURI AND INTO ILLINOIS.

&&

.SHORT TERM...
THIS UPPER LEVEL SYSTEM WILL SLOWLY EJECT OUT OF THE ROCKIES THIS
EVENING...AND THE MOVE ACROSS THE AREA THURSDAY.  THIS SYSTEM TO BE
ONE OF THE MOST SIGNIFICANT WINTER STORMS OF THE SEASON...WITH SNOW
ACROSS THE NORTH...AND A WINTRY MIX OF RAIN...FREEZING RAIN...AND
SLEET ACROSS THE CENTRAL AND SOUTH CHANGING OVER TO SNOW TOMORROW
AFTERNOON AND EVENING.  HAVE FOR THE MOST PART GONE WITH THE GFS
FOR TIMING AND PLACEMENT OF PRECIPITATION...THOUGH HAVE BLENDED
TOWARDS THE ETA...ESPECIALLY WITH PRECIPITATION TYPE.  WIND TO BE A
SIGNIFICANT FEATURE ON THE BACK SIDE OF THIS STORM...WITH BLOWING
SNOW GETTING GOING TOMORROW NIGHT AS 25 TO 35 MPH WINDS GUSTING UP
TO 40 MPH KICK UP.  THUNDER IS A POSSIBILITY TONIGHT AND TOMORROW...
BUT AM NOT SO EXITED ABOUT IT THAT IT NEEDED TO BE ADDED TO WHAT IS
ALREADY A COMPLICATED MIX OF PRECIPITATION TYPES. THIS COULD PRODUCE
SOME NEAR BLIZZARD CONDITIONS AT TIMES TOMORROW AFTERNOON AND
EVENING.

.LONG TERM...
LARGE SCALE FLOW OVER THE NORTHERN HEMISPHERE HAS NOW READJUSTED
WITH LONG WAVE TROUGH ESTABLISHING OVER THE WESTERN U.S. THIS WILL
BRING NEGATIVE HEIGHT/TEMPERATURE ANOMALIES TO THE CENTRAL CONUS
FROM SUNDAY-WEDNESDAY. THERE IS VERY GOOD AGREEMENT IN THE NORTH
AMERICAN FORECAST IN THE 15.00/15.06/15.12 GFS AND 15.00 ECMWF RUNS
THROUGH THAT TIME. MAIN WEATHER FOR THIS TIME FRAME IS COLD AIR WITH
A WEAK SHORTWAVE TROUGH MOVING THROUGH SUNDAY NIGHT AND EARLY
MONDAY. THE FORCING WITH THIS NORTHWESTERLY FLOW WAVE IS RATHER WEAK
AND DOES NOT APPEAR TO BE WELL ORGANIZED AND DEEP. TIMING WILL BE
DIFFICULT WITH SHORTWAVE ENERGY WITH OVER 120-150KT 250 MB ZONAL
FLOW OVER THE CENTRAL U.S. THUS...HAVE MOVED TO A SLIGHT CHANCE OF
SNOW SUNDAY NIGHT..AND MONDAY TO ACCOUNT FOR TIMING INACCURACIES.
15.00 GFS ENSEMBLE MOS GUIDANCE STANDARD DEVIATIONS ARE AROUND 1 FOR
THE ENTIRE PERIOD WHICH LENDS TO A MODERATE CONFIDENCE IN THE
TEMPERATURE GUIDANCE PROVIDED /LOW SPREAD IN MEMBERS/. BIGGEST
CHANGES TO THE ONGOING FORECAST WERE OVER THE EXPECTED SNOW FIELD
/FROM THU STORM/ WHERE TEMPERATURES WERE LOWERED A CATEGORY FROM
PREVIOUS FORECAST ROUGHLY I-80 AND NORTH. THIS IS CLOSER TO THE
LOWEST 15.00 GFS MOS ENSEMBLE MEMBER MAXT/MINT FORECAST.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...WINTER STORM WARNING FROM MIDNIGHT TONIGHT THROUGH
MIDNIGHT THURSDAY NIGHT FOR AREAS NORTH OF A LINE FROM WILLIAMSBURG
TO CLINTON.   WINTER WEATHER ADVISORY FROM MIDNIGHT TONIGHT THROUGH
MIDNIGHT THURSDAY NIGHT FOR AREAS SOUTH OF A LINE FROM WILLIAMSBURG
TO CLINTON.
IL...WINTER STORM WARNING FROM MIDNIGHT TONIGHT THROUGH
MIDNIGHT THURSDAY NIGHT FOR JO DAVIESS...FREEPORT AND CARROLL
COUNTIES.  WINTER WEATHER ADVISORY FROM MIDNIGHT TONIGHT THROUGH
MIDNIGHT THURSDAY NIGHT FOR WHITESIDE COUNTY ON SOUTH.
MO...WINTER WEATHER ADVISORY FROM MIDNIGHT TONIGHT THROUGH MIDNIGHT
THURSDAY NIGHT FOR BOTH COUNTIES.

&&

NICHOLS/LE/12
Hazardous weather outlook, Feb 15, 5:21 AM CST, 15 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
521 AM CST WED FEB 15 2006

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-161130-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
521 AM CST WED FEB 15 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

A WINTER STORM WILL OVERSPREAD THE AREA TONIGHT AND A WINTER STORM
WATCH IS IN EFFECT FOR MUCH OF THE NORTHERN HALF OF THE OUTLOOK
AREA FOR TONIGHT INTO THURSDAY EVENING.

MIXED PRECIPITATION IN THE FORM OF FREEZING RAIN...SLEET AND LIGHT
SNOW IS EXPECTED THIS EVENING. SNOW ACCUMULATIONS OF LESS THAN ONE
INCH...ALONG WITH LIGHT ICE ACCUMULATIONS ARE EXPECTED NORTH OF
HIGHWAY 30. FROM THERE SOUTH TO HIGHWAY 34...MIXED FREEZING RAIN
AND SLEET MAY FORM A THIN COATING OF ICE IN THE EVENING...BEFORE
CHANGING OVER TO INTERMITTENT LIGHT FREEZING DRIZZLE OVERNIGHT. IN
THE FAR SOUTH...PRECIPITATION WILL BE MAINLY IN THE FORM OF LIGHT
RAIN OR DRIZZLE AND NO ICE IS EXPECTED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE CENTER OF A WINTER STORM WILL PASS SOUTH DURING THE
DAY...RESULTING IN WINTRY MIX ACROSS THE OUTLOOK AREA. SNOW
ACCUMULATIONS BY THURSDAY EVENING ARE EXPECTED TO TOTAL 6 TO 8
INCHES NORTHWEST OF A LINE FROM WILLIAMSBURG IOWA TO FREEPORT
ILLINOIS. AS WINDS PICK DURING THE AFTERNOON...THERE WILL BE
BLOWING AND DRIFTING SNOW RESULTING IN POOR VISIBILITY.

SOUTH OF THIS AXIS...CONSIDERABLE FREEZING RAIN AND SLEET IS
EXPECTED THURSDAY MORNING...CHANGING OVER TO SNOW IN THE
AFTERNOON. ICE ACCUMULATIONS OF A QUARTER OR MORE WILL BE
POSSIBLE...ROUGHLY BETWEEN HIGHWAYS 34 AND 30 IN THE MORNING. THIS
WILL BE FOLLOWED BY AFTERNOON SNOW ACCUMULATIONS FROM 1 TO 2
INCHES.

BITTER COLD TEMPERATURES WILL FOLLOW OVER THE WEEKEND...WITH
OVERNIGHT LOWS IN THE SINGLE DIGITS BELOW ZERO NORTH OF INTERSTATE
80.

.SPOTTER INFORMATION STATEMENT...

REPORTS OF ICE AND SNOW ACCUMULATIONS BY SPOTTERS WOULD BE
APPRECIATED TONIGHT AND THURSDAY.

SHEETS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 winter weather, 2 ice storm. Local standard time, as filed.

Winter Weather, Henderson

When
February 15, 9:00 PM CST to February 16, 10:30 AM CST
Where
Henderson forecast zone
Property damage
$1,000
Reported by
TRAINED SPOTTER
Coordinates
40.818, -90.925 (the zone’s center; the record gives no point)

Winter Weather, Warren

When
February 15, 9:30 PM CST to February 16, 11:00 AM CST
Where
Warren forecast zone
Property damage
$1,000
Reported by
TRAINED SPOTTER
Coordinates
40.849, -90.615 (the zone’s center; the record gives no point)

Winter Weather, Henry

When
February 15, 10:00 PM CST to February 16, 10:30 AM CST
Where
Henry forecast zone
Property damage
$1,000
Reported by
TRAINED SPOTTER
Coordinates
41.353, -90.131 (the zone’s center; the record gives no point)

Winter Weather, Hancock

When
February 16, 7:00 AM CST to 12:00 PM CST
Where
Hancock forecast zone
Property damage
$1,000
Reported by
TRAINED SPOTTER
Coordinates
40.404, -91.165 (the zone’s center; the record gives no point)

Winter Weather, Jo Daviess

When
February 16, 8:00 AM CST to 10:30 AM CST
Where
Jo Daviess forecast zone
Property damage
$1,000
Reported by
TRAINED SPOTTER
Coordinates
42.366, -90.212 (the zone’s center; the record gives no point)

Winter Weather, Rock Island

When
February 16, 8:00 AM CST to 10:00 AM CST
Where
Rock Island forecast zone
Property damage
$1,000
Reported by
TRAINED SPOTTER
Coordinates
41.467, -90.567 (the zone’s center; the record gives no point)

Winter Weather, Mercer

When
February 16, 8:00 AM CST to 10:00 AM CST
Where
Mercer forecast zone
Property damage
$1,000
Reported by
TRAINED SPOTTER
Coordinates
41.205, -90.741 (the zone’s center; the record gives no point)

Winter Weather, Carroll

When
February 16, 8:15 AM CST to 11:00 AM CST
Where
Carroll forecast zone
Property damage
$1,000
Reported by
TRAINED SPOTTER
Coordinates
42.069, -89.934 (the zone’s center; the record gives no point)

Winter Weather, Stephenson

When
February 16, 8:30 AM CST to 1:30 PM CST
Where
Stephenson forecast zone
Property damage
$1,000
Reported by
TRAINED SPOTTER
Coordinates
42.352, -89.662 (the zone’s center; the record gives no point)

Winter Weather, Whiteside

When
February 16, 8:30 AM CST to 10:45 AM CST
Where
Whiteside forecast zone
Property damage
$1,000
Reported by
TRAINED SPOTTER
Coordinates
41.756, -89.914 (the zone’s center; the record gives no point)

Ice Storm, Bureau

When
February 16, 9:00 AM CST to 11:00 AM CST
Where
Bureau forecast zone
Property damage
$2,000
Reported by
TRAINED SPOTTER
Coordinates
41.404, -89.529 (the zone’s center; the record gives no point)

Ice Storm, Henry

When
February 16, 10:30 AM CST to 2:30 PM CST
Where
Henry forecast zone
Property damage
$2,000
Reported by
TRAINED SPOTTER
Coordinates
41.353, -90.131 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Ice Storm
Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2006Every state in 2006This day in weather historyWarnings in Illinois, February 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5492323, 5492324, 5492326, 5492325, 5492317, 5492321, 5492322, 5492319, 5492318, 5492320, 5492328, 5492327.